Wyoming, 2009

Winter Storm and Heavy Snow in Wyoming, December 23 to 25, 2009

December 23 to 25, 2009 · NWS UNR · 2 events in 2 counties and zones

A storm system brought snow to much of northeastern Wyoming. The heaviest snow fell across northern Campbell County and the Wyoming Black Hills, where a total of five to eight inches were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A storm system brought snow to much of northeastern Wyoming. The heaviest snow fell across northern Campbell County and the Wyoming Black Hills, where a total of five to eight inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 23, 9:56 AM MST, 4 minutes earlier.

Area forecast discussion, Dec 23, 9:56 AM MST, 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MST WED DEC 23 2009

.DISCUSSION...MAIN STORM SYSTEM CHURNING OVER NM THIS MORNING WITH
LARGE BAND OF PRECIP MOVING NORTHWARD OVER CENTRAL US. SECOND LOW
DROPPING SEWD ALONG ERN SLOPES OF THE CANADIAN ROCKIES TOWARD THE
NORTHERN PLAINS. ON THE SURFACE... INVERTED TROF ACROSS BLACK HILLS
INTO WRN ND WITH SNOW FALLING ALONG IT...ENHANCED BY DEFORMATION
ZONE APPEARING ON SATELLITE BETWEEN THE TWO STORM SYSTEMS. STILL
SOME FOG REMAINING OVER WRN SD PLAINS...BUT FREEZING FOG ALONG THE
FOOTHILLS HAS DIMINISHED. COLD AIR PUSHING THROUGH MT BEHIND THE
TROF WILL REACH FORECAST AREA THIS AFTERNOON...WITH WINDS SHIFTING
TO THE NORTHWEST...AND CAUSING BLOWING SNOW AND LOW VISIBILITIES.
SNOWFALL TODAY LOOKS LIGHT...WITH UPSLOPE CONDITIONS OVER THE
NORTHERN BLACK HILLS PRODUCING A LITTLE MORE. MOST LOCATIONS ARE
PRETTY CLOSE TO REACHING HIGHS FOR TODAY...THEN TEMPS WILL FALL
DURING THE AFTERNOON...EXCEPT ACROSS SOUTH CENTRAL SD.

&&

.AVIATION...IFR/LIFR CONDITIONS WILL CONTINUE ACROSS MUCH OF THE
AREA THIS MORNING DUE TO CIGS/FOG. BY LATE THIS MORNING...SNOW WILL
BE DOMINATE WEATHER CONCERN WITH IFR VIS/CIGS CONTINUING THROUGH
TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 5 PM MST FRIDAY FOR CENTRAL BLACK
     HILLS-NORTHERN BLACK HILLS-SOUTHERN BLACK HILLS.

     WINTER STORM WARNING FROM 11 AM MST /NOON CST/ THIS MORNING TO
     5 PM MST /6 PM CST/ FRIDAY FOR BENNETT-HAAKON-JACKSON-
     MELLETTE-TODD-TRIPP-ZIEBACH.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST FRIDAY FOR REST OF
     WESTERN SD

WY...WINTER STORM WARNING UNTIL 5 PM MST FRIDAY FOR WYOMING
     BLACK HILLS.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST FRIDAY FOR NORTHEASTERN
     CROOK.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST THURSDAY FOR REST OF
     NORTHEASTERN WY

&&
Hazardous weather outlook, Dec 23, 4:37 AM MST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
437 AM MST WED DEC 23 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
437 AM MST (537 AM CST) WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

...WINTER STORM WARNING FOR THE BLACK HILLS AND BEAR LODGE MOUNTAINS
   TODAY THROUGH FRIDAY AFTERNOON...
...WINTER STORM WARNING FOR SOUTH CENTRAL AND PARTS OF WESTERN
   SOUTH DAKOTA THIS AFTERNOON THROUGH FRIDAY AFTERNOON...
...WINTER WEATHER ADVISORY FOR THE REMAINDER OF NORTHEAST WYOMING
   TODAY AND TONIGHT...
...WINTER WEATHER ADVISORY FOR THE PLAINS OF FAR WESTERN SOUTH
   DAKOTA TODAY THROUGH FRIDAY AFTERNOON...

.DAY ONE...TODAY AND TONIGHT

FREEZING FOG OVER THE EASTERN AND NORTHERN FOOTHILLS OF THE BLACK
HILLS WILL CONTINUE TO REDUCE VISIBILITIES TO UNDER ONE-QUARTER
MILE AT TIMES EARLY THIS MORNING. VISIBILITIES WILL IMPROVE TOWARDS
MID-DAY AS WINDS START TO SWITCH NORTHERLY AND SNOW DEVELOPS.

A PAIR OF LOW PRESSURE SYSTEMS WILL COMBINE TO PRODUCE SNOW OVER
NORTHEAST WYOMING INTO WESTERN AND SOUTH CENTRAL SOUTH DAKOTA TODAY
INTO TONIGHT. A COLD FRONT WILL PUSH THROUGH THE AREA TODAY INTO
TONIGHT. GUSTY NORTHWEST WINDS WILL DEVELOP IN ITS WAKE...PRODUCING
AREAS OF BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE LOW PRESSURE SYSTEMS WILL COMBINE AND MOVE THROUGH THE PLAINS
TOWARDS THE MIDWEST THURSDAY INTO FRIDAY...WITH AREAS OF SNOW
CONTINUING. GUSTY NORTHWEST WINDS WILL CONTINUE PRODUCING AREAS OF
BLOWING AND DRIFTING SNOW THROUGH THE DAY ON FRIDAY. ALSO...THE
WINDS WILL COMBINE WITH COLD TEMPERATURES TO PRODUCE WIND CHILLS OF
15 BELOW TO 30 BELOW ZERO BY THURSDAY NIGHT. THE STORM WILL SLOWLY
EXIT THE AREA BY LATE FRIDAY INTO EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Dec 23, 6:30 AM MST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MST WED DEC 23 2009

SDZ025-026-030-031-072>074-231700-
CUSTER CO PLAINS-HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-
PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-
630 AM MST WED DEC 23 2009

AREAS OF FREEZING FOG WILL CONTINUE THIS MORNING ALONG THE EASTERN
AND NORTHERN FOOTHILLS OF THE BLACK HILLS AND ADJACENT PLAINS.
VISIBILITIES OF UNDER ONE-QUARTER MILE WILL BE POSSIBLE...
PARTICULARLY IN THE RAPID CITY AREA. TRAVELERS SHOULD USE CAUTION...
ESPECIALLY ALONG INTERSTATE 90 BETWEEN SPEARFISH AND WALL.
VISIBILITIES WILL IMPROVE THROUGH THE MORNING AS WINDS START TO
SWITCH NORTHERLY AND THE FOG LIFTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Wyoming Black Hills

When
December 23, 10:00 AM MST to December 24, 2:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Heavy Snow, Northern Campbell

When
December 23, 6:00 PM MST to December 25, 12:00 AM MST
Where
Northern Campbell forecast zone
Reported by
COOP Observer
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206470, 210890.